Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Austin/San Antonio, TX

April 10, 2004Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 10, 2004, 4:55 PM CDT for Zavala County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 4:55 PM CDT (21:55 UTC)
Expired
Apr 10, 2004, 6:00 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KEWX 102155
SVRSAT
TXC507-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  ZAVALA

* UNTIL 600 PM CDT

* AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BATESVILLE...OR ABOUT 6
  MILES NORTH OF CRYSTAL CITY...MOVING NORTHEAST AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.


LAT...LON 2882 9991 2870 9977 2890 9942 2910 9964

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:50 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 10, 2:50 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT SAT APR 10 2004

.DISCUSSION...
ACTIVE WEATHER ON TAP THIS EVENING THRU EARLY SUNDAY MORNING. SHOWERS
AND THUNDERSTORMS ONGOING IN THE VICINITY OF THE COLD FRONT. FRONT
WILL SLIDE SOUTHWARD THIS EVENING WITH INDIVIDUAL STORMS TRAINING
SW TO NE ALONG AND BEHIND THE FRONTAL BOUNDARY. SEVERE WX STILL A
THREAT THRU THE EVENING HOURS WITH LARGE HAIL POSSIBLE WITH ISOLATED
OCCURRENCES OF DAMAGING WINDS. TRAINING CELLS WILL ALSO RESULT IN
FLASH FLOODING...AS SOILS ARE ALREADY SATURATED FROM PREVIOUS RAINS
AND RUNOFF WILL BE RAPID.

ALTHOUGH THE COLD FRONT WILL MOVE SOUTH ACROSS THE CWFA THIS
EVENING...ELEVATED CONVECTION WILL CONTINUE BEHIND THE FRONT.
POST-FRONTAL RAINS WILL CONTINUE ON SUNDAY WITH THE UPPER TROF
STILL TO THE WEST OF THE CWFA. RAIN CHANCES WILL FINALLY END FROM
WEST TO EAST MONDAY AFTERNOON.

DRY WEATHER TUESDAY THRU FRIDAY WITH RIDGING DEVELOPING ALOFT. RAIN
CHANCES RETURN BY THE WEEKEND WITH THE APPROACH OF ANOTHER WESTERN
U.S. UPPER TROF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              50  58  44  59 /  70  60  30  20
AUSTIN BERGSTROM INTL AIRPORT  50  58  44  59 /  70  60  30  20
DEL RIO INTL AIRPORT           53  59  44  61 /  50  60  30  20
SAN ANTONIO INTL AIRPORT       51  59  44  59 /  70  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 4 AM CDT SUNDAY FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY. SEVERE TSTM WATCH #63 IN EFFECT UNTIL 8 PM CDT FOR MUCH OF
THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS.

&&

13/03
Hazardous weather outlook, Apr 10, 9:57 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
957 AM CDT SAT APR 10 2004

TXZ171>173-183>194-202>209-217>225-228-111100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
957 AM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF LARGE
HAIL AND DAMAGING WINDS THIS AFTERNOON AND TONIGHT. A SQUALL LINE
IS EXPECTED TO DEVELOP IN ASSOCIATION WITH A COLD FRONTAL PASSAGE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.  A FLASH FLOOD
WATCH WILL LIKELY BE POSTED...POSSIBLY AS EARLY AS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOCALLY HEAVY RAINS ARE EXPECTED TO CONTINUE SUNDAY WHICH WILL
ONLY AGGRAVATE FLASH FLOOD AND FLOOD PROBLEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED STARTING LATE THIS MORNING OR THIS
AFTERNOON.

In the hours before

Local storm report, Apr 10, 11:54 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1154 AM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             3 S PANDALE             30.14N 101.55W
04/10/2004  1.00 INCH        VAL VERDE          TX   CO-OP OBSERVER

&&

KW
Special weather statement, Apr 10, 1:18 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT SAT APR 10 2004

TXZ171>173-183>194-202>208-217-218-102059-
BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-EDWARDS-GILLESPIE-
GUADALUPE-HAYS-KENDALL-KERR-KINNEY-LEE-LLANO-MAVERICK-MEDINA-REAL-
TRAVIS-UVALDE-VAL VERDE-WILLIAMSON-ZAVALA-
118 PM CDT SAT APR 10 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM CDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOW COUNTIES OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY...

BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL..COMAL...
EDWARDS...GILLESPIE...GUADALUPE...HAYS...KENDALL...KERR...KINNEY...
LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON AND ZAVALA.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN
WAS MOVING ACROSS THE EDWARDS PLATEAU INTO THE TEXAS HILL COUNTRY.
THESE STORMS WERE OCCURRING IN ADVANCE OF A COLD FRONT. LARGE HAIL
IS THE PRIMARY SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING ALONG
WITH LOCALLY HEAVY RAINFALL.

THE SEVERE THREAT WILL LESSEN THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. HOWEVER HEAVY RAINFALL WILL STILL BE POSSIBLE THIS EVENING
AND TONIGHT. A FLOOD WATCH FOR FLASH FLOODING WILL LIKELY BE ISSUED
LATER THIS AFTERNOON FOR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
UPDATES...WATCHES...WARNINGS AND ADVISORIES.
Local storm report, Apr 10, 1:59 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
159 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             1 S ROCKSPRINGS         30.00N 100.21W
04/10/2004  0.75 INCH        EDWARDS            TX   CO-OP OBSERVER

&&

DC
Local storm report, Apr 10, 2:42 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             17 N LEAKEY             29.97N 99.76W
04/10/2004  0.75 INCH        REAL               TX   CO-OP OBSERVER

            PRADE RANCH

&&

DC
Local storm report, Apr 10, 4:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             N UVALDE                29.22N 99.78W
04/10/2004  1.75 INCH        UVALDE             TX   LAW ENFORCEMENT

&&

DC
Local storm report, Apr 10, 4:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             S AUSTIN                30.31N 97.75W
04/10/2004  0.75 INCH        TRAVIS             TX   TRAINED SPOTTER

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:21 AM CDTSevere Thunderstorm WarningEWXVal Verde39 min
Apr 10, 11:58 AM CDTSevere Thunderstorm WarningEWXVal Verde47 min
Apr 10, 12:25 PM CDTSevere Thunderstorm WarningEWXEdwards35 min
Apr 10, 12:44 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 10, 1:32 PM CDTSevere Thunderstorm WarningEWXEdwards58 min
Apr 10, 2:27 PM CDTFlash Flood WarningEWXReal3 hr
Apr 10, 2:57 PM CDTSevere Thunderstorm WarningEWXMaverick63 min
Apr 10, 3:10 PM CDTSevere Thunderstorm WarningEWXKinney50 min
Apr 10, 3:19 PM CDTSevere Thunderstorm WarningEWXBandera56 min
Apr 10, 3:51 PM CDTSevere Thunderstorm WarningEWXKendall54 min
Apr 10, 4:04 PM CDTSevere Thunderstorm WarningEWXUvalde56 min
Apr 10, 4:09 PM CDTSevere Thunderstorm WarningEWXMedina66 min
Apr 10, 4:13 PM CDTSevere Thunderstorm WarningEWXGuadalupe47 min
Apr 10, 4:20 PM CDTSevere Thunderstorm WarningEWXCaldwell55 min
Apr 10, 4:25 PM CDTSevere Thunderstorm WarningEWXBexar65 min
Apr 10, 4:27 PM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
Apr 10, 4:33 PM CDTSevere Thunderstorm WarningEWXComal57 min
Apr 10, 4:41 PM CDTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe2 hr
Apr 10, 4:57 PM CDTFlash Flood WarningEWXFrio, Zavala2 hr
Apr 10, 5:05 PM CDTFlash Flood WarningEWXWilson115 min
Apr 10, 5:06 PM CDTSevere Thunderstorm WarningEWXGuadalupe54 min
Apr 10, 5:15 PM CDTFlash Flood WarningEWXFayette2 hr
Apr 10, 5:19 PM CDTSevere Thunderstorm WarningEWXHays41 min
Apr 10, 5:23 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca52 min
Apr 10, 5:28 PM CDTTornado WarningEWXFayette, Lavaca47 min
Apr 10, 5:29 PM CDTFlash Flood WarningEWXAtascosa91 min
Apr 10, 5:32 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar58 min
Apr 10, 5:35 PM CDTFlash Flood WarningEWXLavaca100 min
Apr 10, 5:55 PM CDTFlash Flood WarningEWXDeWitt, Karnes2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.